Medicine vs Trumpet playing (any doctors here?)

Discussion in 'Trumpet Discussion' started by Kantza, May 16, 2015.

  1. Kantza

    Kantza Pianissimo User

    228
    39
    May 28, 2012
    Belgium
    Since I started taking the medicines I need my trumpet playing is suffering, a lot...
    I take this medicine for 5 days now, and I've never had any similar problems before.

    My lips feel very thin, I can only play to high D (within the staff) and playing anything above that fails.
    It feels like my lips don't want to vibrate...

    The meds I have to take:
    - Colchicine Opocalcium (2x 1/2mg a day)
    - Brufen Forte 600mg (3x a day)

    How can I find out if this can be the cause? Are there any doctors here?

    Regards
     
  2. BigDub

    BigDub Fortissimo User

    4,825
    3,022
    Dec 19, 2009
    Hillsborough, NJ
    There are many Doctors here on this site. I hope one or two can be of help. Be patient........sorry, help is on the way.
     
  3. Tomaso

    Tomaso Pianissimo User

    230
    102
    Oct 2, 2014
    New York City
    Apparently you are taking meds for gout (Colchicine), and some sort of somatic (bodily) pain. Brufen Forte is a trade name for ibuprofen 600 mg. Appears that you're taking 1,800 mg or 1.8 grams daily - a huge dose of ibuprofen IMO).

    I've not heard of muscle weakness caused by either but there's one sure way to find out. Stop the Colchicine for a few days and watch what happens to your chops. If nothing happens, resume it and temporarily stop the ibuprofen and again watch what happens to your chops. It's a huge dose for long term use anyway.

    If I were taking that much ibuprofen I would keep reducing the dosage until I experienced a resumption of mild pain and level off the dose there. The Brufen doesn't cure anything, it's just an analgesic (and one that is very hard on the stomach; ask your MD for a counter-irritant.)

    But please - discuss it all with your own MD. The man who acts as his own doctor has a fool for a patient.

    Tomaso/
     
  4. Kantza

    Kantza Pianissimo User

    228
    39
    May 28, 2012
    Belgium
    I have to take this meds because I recently had (have...) myocarditis, and the value of my troponine is too high.
    Since I have a history of being,and still are, a wpw (wolff parkinson white syndrome) patient, they played on safe...
    (Havn't had a hart attack btw...)

    I have to take this meds for a couple of weeks and they'll take blood within 2 weeks to see how my troponine level is changing.
    I'll most certainly talk about this with my doctor when they do a new test.

    I don't think the problem is caused by weakened lips muscles, my lips just feel weird and "non-vibrant".
    Also doesn't feel like I'm dehydratated... I've read Brufen can cause swollen lips, but I don't think this is the case...
     
  5. gmonady

    gmonady Utimate User

    18,129
    9,306
    Jan 28, 2011
    Dayton, Ohio
    Any swelling of hands feet or legs? NSAIDs can cause kidney problems.
     
  6. Kantza

    Kantza Pianissimo User

    228
    39
    May 28, 2012
    Belgium
    Nope, no swellings :-?
     
  7. gmonady

    gmonady Utimate User

    18,129
    9,306
    Jan 28, 2011
    Dayton, Ohio
    So colchicine can cause a myopathy. I agree with the prior post as if changing medicine especially if as serious as myocarditis with wpw, you need to contact your physician. There are other inflammatory options, but don't change anything until you hear back from your physician.
     
  8. TrumpetMD

    TrumpetMD Fortissimo User

    3,503
    2,307
    Oct 22, 2008
    Maryland
    The short answer is that anything can be causing your symptoms. It could be you medications. It could be the myocarditis. Or it could just be coincidence.

    To address Tomaso's comment about the dose of Brufen, 600mg 3 times a day is a typical dose for mycocarditis. He's correct that it's higher than a typical over-the-counter dose, but it's normal to use this amount for certain medical conditions.

    Talk to your doctor about your concerns, and about your desire to play the trumpet (or when you should resume playing the trumpet).

    Mike
     
  9. barliman2001

    barliman2001 Fortissimo User

    4,479
    4,594
    Jul 5, 2010
    Vienna, Austria, Europe
    May I ask how old you are? Because that's important with WPW. I've had it myself, starting with first tachycardia attacks when I was a kid of eleven, and continuing with regular, sometimes very bad attacks every three months or so. Many of these attacks could be stopped by immediately (within a few seconds of starting) taking my medication; however, when I did not have my medication with me, or if I took it too late, the meds did not stop the attack and I regularly ended up in ICU getting IVs of - whatever - and in many cases being defibrillated. Then, in 2005, at age 39, they suddenly stopped without any provocation and have not returned since, even though my ECG regularly shows that the WPW is still there.
    WPW can be cured, by a relatively simple ablation procedure in micro-invasive surgery. It's not a really pleasant operation, I've been told, but one that offers life-long freedom from WPW. You might consider this, because in your condition, the Brufen will at some time or other have serious side effects (it can definitely influence your nerves, and that might disturb your lip balance).
     
  10. trickg

    trickg Utimate User

    6,794
    3,560
    Oct 26, 2003
    Baltimore/DC
    Personally, I think it's quite likely that the meds are messing with your chops - probably not the ibuprofen though. That never bugged mine anyway, but decongestants are really hard on my chops - they dry them out, thin them out, etc.

    Back when I was in my mid 20s in the Army, I had a minor injury to my right knee and was prescribed ibuprofen for it - 800 mg X 4 times a day - the maximum allowable dose by a doctor. Before a gig, I'll often take three or four 200 mg tablets, so that I don't hurt by the time the gig is over thanks to having some (undiagnosed) arthritis. I mention that it's undiagnosed because it kind of is what it is - it runs in the family so I know what to expect.

    In any case, back to the OP, it looks like a possible side effect of the first drug you mentioned, Colchicine Opocalcium, is mild neuropathy, so is it possible it's the meds. Yeah - I'd almost lay money on it.
     

Share This Page